Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 17, NWS Salt Lake City, UT

July 28, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 1999, 5:29 PM MDT for Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 1999, 5:29 PM MDT (23:29 UTC)
Expired
Jul 28, 1999, 9:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 282331
FFWSLC
UTC053-290315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 930 PM MDT

* AT 512 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 16 MILES NORTHEAST OF LA VERKIN...OR ABOUT 18 MILES SOUTH OF  
  CEDAR CITY IN THE KOLOB CANYON AREA...THIS STORM IS VERY SLOW      
  MOVING.

A FLASH FLOOD WARNING HAS BEEN ISSUED FOR LA VERKIN CREEK TO THE 
POINT WHERE IT MEETS THE VIRGIN RIVER NEAR LA VERKIN.  DOPPLER RADAR 
INDICATES UP TO 2 AND A HALF INCHES OF RAINFALL OVER THE PAST HOUR 
AND A HALF.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

RESIDENTS LIVING ALONG LA VERKIN CREEK SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3720 11341 3710 11328 3745 11304 3747 11324

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:05 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM MDT, 2 hours 24 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1020 AM MDT WED JUL 28 1999

SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER UTAH THROUGH THURSDAY.
A MORE WESTERLY FLOW OVER NORTHERN UTAH FRIDAY WILL RESULT IN SOME
DRYING OVER THE NORTHWEST.

DISCUSSION...VERY MOIST AIRMASS WILL REMAIN IN PLACE OVER THE
FORECAST AREA THROUGH THURSDAY.  EXPECT A LOT OF DIURNAL CONVECTIVE
ACTIVITY TO CONTINUE.  STABILITY FORECASTS CONTINUE TO SUGGEST
SOUTHERN UT WILL BE MORE UNSTABLE THAN THE NORTH BUT THE MAIN IMPACT
FROM THAT IS TO DELAY THE DEVELOPMENT OVER THE NORTH A EXTRA COUPLE
OF HOURS AND TO SLIGHTLY REDUCE THE AREAL COVERAGE...ESPECIALLY IN
THE VALLEY AREAS.  MODELS CONTINUE TO INDICATE THAT REMNANTS OF A
CIRCULATION THAT HAS BEEN OVER WESTERN MEXICO THE LAST COUPLE OF
DAYS WILL MOVE NORTH AND BE NEAR THE UT/AZ BORDER ABOUT THU
AFTERNOON.  IF THIS HAPPENS IT SHOULD RESULT IN AN ENHANCED AREA OF
ACTIVITY OVER SOUTHWEST UT THU AFTERNOON/EVENING.  HOWEVER THIS TYPE
OF FEATURE NOTORIOUSLY HARD TO PREDICT ACCURATELY MAKING ME
RELUCTANT TO REFLECT THAT IDEA IN THE PUBLIC FORECASTS YET.  BUT IF
TONIGHTS RUNS CONTINUE THE TREND AND SATELLITE DATA SUPPORTS THE
IDEA THE MIDNIGHT CREW MAY WANT TO BEEF UP THE SOUTHWEST FOR
TOMORROW.  MAY BE A BIT OF DRYING OVER THE NORTH ON FRIDAY BEHIND A
WEAK SHORTWAVE THAT IS MOVING ACROSS EARLY IN THE DAY.  THE FLOW
TURNS WESTERLY BRIEFLY BUT BY AFTERNOON IS GOING SOUTHERLY AGAIN
ALREADY.  SO WILL LOWER PROBABILITIES IN THE NORTHWEST A BIT FRI BUT
ANY BREAK IS LIKELY TO BE SHORT LIVED.

WILL LEAVE FLASH FLOOD WATCH AS IT IS FOR NOW.  RADAR
INDICATES SOME AREA MAY BE GETTING CLOSE TO HAVING FLOOD PROBLEMS
WITH SOME ESTIMATES NEAR 2 INCHES IN THE SOUTHWEST. LITTLE ACTIVITY
IN THE SOUTHEAST YET BUT THATS FAIRLY COMMON DURING THE EARLY
AFTERNOON AND STILL EXPECT TO SEE THINGS FIRE UP THERE BY LATE
AFTERNOON/EVENING.

NEW AVN LOOKS LIKE THE HIGH IS CENTERED FARTHER NORTH AND EAST EARLY
SAT THAN PREVIOUS EXTENDED MODELS.  THIS WOULD ALLOW CONVECTION
PRETTY MUCH AREA-WIDE AGAIN BY SATURDAY AFTERNOON AND WITH LITTLE
CHANGE THROUGH THE REMAINDER OF THE EXTENDED PERIOD.  SO EXPECT
SCATTERED DIRUNAL ACTIVITY TO CONTINUE WITH A SLIGHTLY GREATER
COVERAGE OVER THE SOUTH THAN IN THE NORTH.

SLC 4443 CDC 5554 SANDERS

.SLC...FLASH FLOOD WATCH NOON TIL MIDNIGHT FOR MOST OF SOUTHERN UTAH.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:05 PM MDTSevere Thunderstorm WarningSLCKane, San Juan40 min
Jul 27, 7:45 PM MDTSevere Thunderstorm WarningSLCKane, San Juan30 min
Jul 27, 8:15 PM MDTFlash Flood WarningSLCKane, San Juan105 min
Jul 27, 9:50 PM MDTFlash Flood WarningSLCKane, San Juan70 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.